Alert archive / West Virginia / Freeze Warnings in 2012

Freeze Warning 13, NWS Baltimore/Washington

April 26, 2012Grant County, Mineral County, West Virginia; Allegany County, Maryland

NWS Baltimore/Washington issued this freeze warning at Apr 26, 2012, 2:58 PM EDT for Grant County, Mineral County, West Virginia; Allegany County, Maryland. It took effect at Apr 27, 2012, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2012, 2:58 PM EDT (18:58 UTC)
In effect from
Apr 27, 2012, 4:00 AM EDT
Expired
Apr 27, 2012, 9:00 AM EDT
In force
5 hr
Issued by
NWS Baltimore/Washington

Counties Allegany County, MD, Grant County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

165 
WWUS71 KLWX 261858
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT THU APR 26 2012

MDZ501-WVZ501-503-270300-
/O.UPG.KLWX.FZ.A.0007.120427T0800Z-120427T1200Z/
/O.NEW.KLWX.FZ.W.0013.120427T0800Z-120427T1300Z/
EXTREME WESTERN ALLEGANY-WESTERN GRANT-WESTERN MINERAL-
INCLUDING THE CITIES OF...FROSTBURG...BAYARD...MOUNT STORM...
ELK GARDEN
258 PM EDT THU APR 26 2012

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM
EDT FRIDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* TEMPERATURES...IN THE LOWER 30S.

* IMPACTS...POTENTIAL DAMAGE TO SENSITIVE UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
445 
WWUS71 KLWX 270145
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT THU APR 26 2012

MDZ501-WVZ501-503-270945-
/O.CON.KLWX.FZ.W.0013.120427T0800Z-120427T1300Z/
EXTREME WESTERN ALLEGANY-WESTERN GRANT-WESTERN MINERAL-
INCLUDING THE CITIES OF...FROSTBURG...BAYARD...MOUNT STORM...
ELK GARDEN
945 PM EDT THU APR 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
FRIDAY...

* TEMPERATURES...IN THE LOWER 30S.

* IMPACTS...POTENTIAL DAMAGE TO SENSITIVE UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this freeze warning went out at Apr 26, 12:20 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 26, 12:20 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1220 PM EDT THU APR 26 2012

.SYNOPSIS...
A LOW OVER THE GREAT LAKES WILL SWING EAST THROUGH THE MID
ATLANTIC TODAY WITH A COLD FRONT PUSHING THROUGH THE AREA LATE
THIS EVENING. HIGH PRESSURE BUILDS IN ON FRIDAY. A WARM FRONT WILL
RESIDE SOUTH OF THE AREA FRIDAY NIGHT AND SATURDAY UNTIL AN AREA
OF LOW PRESSURE TRACKING ALONG IT MOVES EAST OF THE REGION. HIGH
PRESSURE WILL RETURN TO THE AREA BY THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
FIRST ROUND OF SHOWERS WAS MOVING ACROSS THE CHESAPEAKE BAY AREA
AS OF 10 AM. LOOKS LIKE THE BRUNT OF THE MCS ON RADAR IN
WV/SOUTHWEST VA WILL REMAIN TO THE SOUTHWEST OF THE CWA
TODAY...BUT AFTER A FEW HOURS WORTH OF A LULL IN PRECIP SCATTERED
SHOWERS WILL BE POSSIBLE AGAIN LATER THIS AFTERNOON ACROSS THE
CWA. THIS IDEA IS IN GENERAL AGREEMENT WITH RECENT RUNS OF THE
HRRR. WILL ALSO INCLUDE ISOLATED THUNDERSTORMS ACROSS THE
SOUTHWEST PORTION OF THE CWA THIS AFTERNOON. WARM FRONT WILL TRY
TO LIFT TO THE NORTH TOWARD THIS AREA...AND NAM SUGGESTS 500-800
J/KG OF CAPE IN THIS AREA. HOWEVER SEVERE WEATHER SHOULD REMAIN TO
THE SOUTH OF THE CWA.

GIVEN EXPECTED CLOUD COVER TODAY...HAVE KNOCKED MAXIMA DOWN A
COUPLE OF DEGREES.

TONIGHT...COLD FRONT MOVES THROUGH THIS EVENING. COOL AND BREEZY
FRONT COMES THROUGH FROM THE NW. COOL AIR ADVECTION IS EXPECTED TO
BE GREAT ENOUGH FOR WINDS TO MIX DOWN...EXPECT UP TO 30 MPH GUSTS
AFTER MIDNIGHT. DEWPOINTS QUICKLY DROP BACK INTO THE 30S. MIN
TEMPS AROUND 40F FOR MOST OF THE INTERIOR...MID 40S URBAN/NEAR
SHORE. LOW 30S EXPECTED ALONG AND WEST OF THE ALLEGHENY FRONT...SO
THE FREEZE WATCH WAS CONTINUED /THOUGH LIMITED TO 4 TO 8AM PER
GUIDANCE/.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
NW FLOW WILL INCREASE AS PRES GRADIENT TIGHTENS FRI. NW WINDS 15-25
KTS LIKELY. DESPITE USUALLY STRONG CAA...DWNSLPG FLOW AND AMPLE
SUNSHINE SHUD ALLOW MAXIMA TO REACH 60S. SFC HIPRES CONTS TO BUILD
IN FRI NGT...WITH THE FRONT THAT WILL MOVE THRU CWA THU PULLING UP
STATIONARY OVER NC. OVERRUNNING/ISENTROPIC LIFT WILL LEAD TO INCRG
CLOUDS FRI NGT...AND THO MODELS HAVE DELAYED PCPN ONSET...QPF
CONTD FOR WRN ZONES OVNGT. WITH LGT WINDS AND TEMPS IN M/U30S ACRS
NRN MD AND AREAS ALONG/W OF BLUE RIDGE...ONLY CLOUDCOVER WILL
PREVENT FROST FORMATION.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LOPRES TREKS EWD ACRS TN VLY ALONG BNDRY FCST TO LIFT NWD TWD SRN
CWA SAT. MID-ATLC WILL RESIDE IN COOL SECTOR THRU ENTIRE WKEND...AS
THE LOW PASSES S OF CWA. THIS WILL TRANSLATE TO OVC CONDS WITH HIGH
CHC/LIKELY POPS SAT...AND MAXIMA SOME 15-20 DEG BELOW NRML. AS
LOPRES MOVES INTO ATLC SAT NGT...FRONT WILL PUSH S AGAIN AND
CANADIAN SFC RDG WILL BUILD INTO THE MID-ATLC SUN/SUN NGT. TEMPS
WILL RMN BELOW NRML EARLY NEXT WEEK...WITH DRY CONDS AFTR SUNDAY.
LATE SUN NGT/ERY MON...FROST/FRZ PTNL EXISTS FOR AT LEAST POTOMAC
HIGHLANDS.  HIPRES MOVES E TUE/WED...ALLOWING SLY FLOW/MOISTURE
ADVECTION INTO CWA...WARRANTING LOW POPS.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
FIRST ROUND OF SHOWERS HAS CLEARED THE HUBS. THERE SHOULD BE A
BREAK IN SHOWERS FOR A FEW HOURS BUT SCATTERED SHOWERS ARE
EXPECTED AGAIN THIS AFTERNOON...PERHAPS EVEN A THUNDERSTORM AROUND
CHO. AM NOT EXPECTING ANY THUNDERSTORMS TOWARD IAD-DCA GIVEN A
MORE STABLE ATMOSPHERE. IN BETWEEN ROUNDS OF SHOWERS DURING THE
LATE MORNING/EARLY AFTERNOON...THERE MAY BE A PERIOD OF IFR OR
NEAR IFR CIGS BEFORE IMPROVEMENT TO AT LEAST MVFR BY MID TO LATE
AFTERNOON. WIND SHIFT TO THE NORTHWEST AND GUSTS AOA 20 KT STILL
EXPECTED THIS EVENING.

VFR CONDS FRI/FRI NGT...WITH NW WINDS 15-25 KTS AND GUSTY FRI.
LOPRES WILL PASS S OF TERMINALS SAT/SAT NGT...WITH SUBVFR CONDS
AND -SHRA LIKELY. HIPRES WILL BUILD IN ON SUN...BRINGING RETURN TO
VFR VSBY/CIGS.

&&

.MARINE...
WILL CANCEL SCA DURING THE DAYTIME WITH STABLE SOUTHEAST FLOW NOT
BEING AS STRONG AS WAS EARLIER PREDICTED. CONFIDENCE STILL HIGH IN
SCA CONDITIONS OCCURRING THIS EVENING AS FRONT COMES THROUGH AND
WINDS SHIFT TO THE NORTHWEST.

SCA EXTDD THRU FRI AS 20-25 KT GUSTS LIKELY WITH STEEP LLVL LAPSE
RATES AND CAA SUPPORTING MIXING DOWN OF STRONGER NW WINDS TO SFC.
HIPRES BUILDS IN FRI NGT BRINGING LIGHTER WINDS. LOPRES WILL PASS
S OF WATERS SAT/SAT NGT...SO THERE IS A CHC OF SHWRS.

&&

.FIRE WEATHER...
RH FRI POISED TO DROP BELOW 30 PERCENT FOR SVRL HOURS...AND NW WINDS
WILL BE SUSTAINED AT UP TO 20 KTS.  WITH PCPN FCST TDA...FUEL
MOISTURES MAY BE LIMITING FACTOR IN ENHANCED FIRE WEATHER RISK.  IF
RNFL IS LGT...FIRE WX HEADLINES MAY BE NEEDED FRI NGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
     MDZ501.
VA...NONE.
WV...FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
     WVZ501-503.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT FRIDAY
     FOR ANZ530>543.

&&

SYNOPSIS...BPP/BAJ/SBK
NEAR TERM...BPP/SBK
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...BPP/BAJ/SBK
MARINE...BPP/BAJ/SBK
FIRE WEATHER...SBK
Hazardous weather outlook, Apr 26, 12:22 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1222 PM EDT THU APR 26 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1222 PM EDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT FOR THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY HAS BEEN EXTENDED INTO FRIDAY FOR THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1222 PM EDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WATCH IS IN EFFECT 4AM TO 8AM TONIGHT FOR WESTERN
PORTIONS OF GRANT...MINERAL...AND ALLEGANY COUNTIES. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /WBCNPWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FREEZE WATCH CONTINUES INTO EARLY FRIDAY MORNING.

FROST OR TEMPERATURES BELOW FREEZING ARE POSSIBLE LATE SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in West Virginia, 2012Freeze Warnings in Maryland, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.